Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Dealing With Osteopenia When You Have Hiv

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
Project Inform

Bone Health and HIV Disease

Introduction What Is Bone? Who Is at Risk? What Is Osteopenia? What Is Osteoporosis? What Is Osteonecrosis? How Is Bone Loss Diagnosed? Preventing Bone Loss Treating Bone Loss Concerns for People Over 50 Access to Medicines Research on Bone Loss The Bottom Line Introduction As people living with HIV take HIV drugs over time, a growing list of conditions has become a concern for those who try to manage their overall...
Ask the Experts

osteopenia and HIV

I have been + for at least 7 yrs.My VL was 100K with Cd4's of 750 when 1st diagnosed.I started with Viramune/d4t/3tc 6 1/2 years ago. My VL has been <50 since that time. My cd4's have flucuated between the 700's and over 1000.I...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
There are a number of reports out about an apparent increased rate of osteopenia/osteoporosis in the setting of HIV and its treatment. Limited data suggests there may be a link but whether any particular drug is involved is unknown at this time.... Read more »

Osteopenia, Double-Compound fracture, Bone disolving drugs and lots of titanium!

Dr. Henry, Thanks for all of your great answers. Recently I was involved in a car accident which broke my arm completely in two and required major surgery. During a follow-up Dexa-scan they found that I have osteopenia. I now take the Fosomax,...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Initial reports of osteopenia in the setting of treated HIV infected seemed to implicate protease inhibitors. Like many of other of the chronic side effects now being seen, further studies clouded the picture. Although it looks like there is an... Read more »

Osteopenia

Hello doc I am on truvada + prezista + norvir from 1 year. Undetectable after 2 months and CD4 600. Had my bones scan and results show some osteopenia. My doc is considering to stop truvada. What new regimen would you suggest?I am afraid to start...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
The bone story in HIV+ patients on treatment is complicated and not fully understood. First, osteopenia is fairly common in the general population with low vitamid D levels, low testosterone levels, alcohol and tobacco use, underweight/inactivity... Read more »

Joint pain - Osteopenia?

Hi Dr Henry,I was diagnosed HIV+ last year with VL 170,000 and CD4 170. Started taking Atripla and my VL has been undetectable for 6 months, CD4 up to 450. I have been experiencing pain in my left hip, elbow and jaw. It feels like the bone itself is...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
An evaluation of osteoporosis and aseptic necrosis of the hip would be worthwhile in the setting of the symptoms you describe and treated HIV infection. I would inform your doctors office about your concerns and discuss whether any studies (ie DEXA... Read more »
Connect With Others

Low bone mineral density a risk

Posted by ravi
hi

regards from india

I found this interesting article, i hope it is informative and helpful.

HIV-positive women entering the menopause are significantly more likely to have osteopenia (low bone mineral density) than comparable HIV-negative women, an... Read more »

Life with meds years later

Posted by riverprincess, 10 Replies
I'm looking to find info from others that have been on meds for the past 10 - 20 years. I'm curious to see what have been your long term effects on the body. I have been on meds for 15 years now and haven't been able to find any real answers as to... Read more »